Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Hastings, NE

May 16, 2017Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 6:15 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 6:15 PM CDT (23:15 UTC)
Expired
May 16, 2017, 6:45 PM CDT
In force
30 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KGID 162315
SVRGID
NEC065-083-162345-
/O.NEW.KGID.SV.W.0065.170516T2315Z-170516T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
615 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Furnas County in south central Nebraska...
  Harlan County in south central Nebraska...

* Until 645 PM CDT

* At 615 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Hendley to near Orleans to
  Republican City, moving north at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Alma, Arapahoe, Oxford, Beaver City, Orleans, Holbrook, Stamford,
  Republican City, Edison, Huntley, Ragan, Hendley, Hollinger and
  Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 9952 4033 9918 4001 9918 4000 10003
      4033 10006
TIME...MOT...LOC 2315Z 163DEG 35KT 4003 9994 4010 9946 4009 9921 

HAIL...0.75IN
WIND...60MPH
 
$$

Fay
2 follow-up statements
643 
WWUS53 KGID 162338
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
638 PM CDT TUE MAY 16 2017

NEC065-083-162345-
/O.CON.KGID.SV.W.0065.000000T0000Z-170516T2345Z/
Furnas NE-Harlan NE-
638 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR FURNAS AND HARLAN COUNTIES...

At 638 PM CDT, severe thunderstorms were located along a line
extending from Hendley to near Atlanta to near Ragan, moving north at
40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Arapahoe, Oxford, Beaver City, Orleans, Holbrook, Stamford, Edison,
Huntley, Ragan, Hendley and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 9952 4033 9918 4016 9918 4001 10003
      4033 10006
TIME...MOT...LOC 2338Z 174DEG 33KT 4012 9998 4030 9949 4029 9923 

HAIL...0.75IN
WIND...60MPH
 
$$

Fay
396 
WWUS53 KGID 162345
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
645 PM CDT TUE MAY 16 2017

NEC065-083-162355-
/O.EXP.KGID.SV.W.0065.000000T0000Z-170516T2345Z/
Furnas NE-Harlan NE-
645 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR FURNAS AND HARLAN COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4034 9952 4033 9918 4016 9918 4001 10003
      4033 10006
TIME...MOT...LOC 2345Z 163DEG 35KT 4018 10001 4036 9952 4035 9925 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:18 PM CDT, 57 minutes earlier.

Area forecast discussion, May 16, 5:18 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
518 PM CDT Tue May 16 2017

.UPDATE...
Issued at 506 PM CDT Tue May 16 2017

Thunderstorms are continuing to develop and intensify across the
local area this afternoon. After coordination with surrounding
offices and the storm prediction center, a severe thunderstorm
watch is now in effect for much of the area through midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1230 PM CDT Tue May 16 2017

Plenty of uncertainty in the afternoon TAFs today. Expect showers
and thunderstorms to develop over the next couple of hours ahead
of an upper level wave across northeastern New Mexico. As these
storms propagate northeastward...expect mid level clouds to
increase with SHRA's and TSRA's overspreading much of the local
area by around 17/00Z. Winds ahead of this wave will generally be
out of the southwest...with multiple rounds of thunderstorms then
becoming possible during the evening and overnight hours. For the
time being...kept prevailing VFR conditions with a CB and a mention
of a VCTS through much of the time period...with chances tapering
off during the morning hours Wednesday. That said...expect MVFR
or lower CIGS/VSBYS...along with very gusty winds...with any
TSRAs that impact either terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 16, 5:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 W LOGAN               39.66N 99.58W
05/16/2017  M71 MPH          PHILLIPS           KS   MESONET

            PKWND 75 MPH 543 PM.

&&

KELLEY
Local storm report, May 16, 5:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 W BRUNING             40.34N 97.59W
05/16/2017  E1.00 INCH       THAYER             NE   STORM CHASER

            ONGOING.

&&
Local storm report, May 16, 6:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     5 WSW AGRA              39.74N 99.22W
05/16/2017  E55 MPH          PHILLIPS           KS   TRAINED SPOTTER

            PEA TO HALF INCH HAIL ALSO ONGOING.

&&

PETR
Local storm report, May 16, 6:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 W HEBRON              40.17N 97.63W
05/16/2017  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

            2 WEST OF HEBRON.

&&
Local storm report, May 16, 6:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     1 SSW SMITH CENTER      39.76N 98.79W
05/16/2017  M54 MPH          SMITH              KS   AWOS

            MEASURED AT AIRPORT.

&&

KELLEY
Local storm report, May 16, 6:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 N SUPERIOR            40.10N 98.07W
05/16/2017  E1.00 INCH       NUCKOLLS           NE   STORM CHASER

            ONGOING.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan52 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps42 min
May 15, 8:04 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps41 min
May 15, 8:25 PM CDTSpecial Weather StatementGIDFurnas35 min
May 15, 8:29 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Hall, Kearney, Webster61 min
May 15, 8:40 PM CDTSpecial Weather StatementGIDHall50 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Phelps40 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan51 min
May 15, 9:13 PM CDTSpecial Weather StatementGIDClay, Hall, Hamilton47 min
May 15, 9:28 PM CDTSpecial Weather StatementGIDFranklin, Harlan, Kearney, Phelps47 min
May 15, 9:54 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Polk, York51 min
May 15, 10:14 PM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more46 min
May 15, 10:48 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more42 min
May 15, 11:06 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney24 min
May 15, 11:30 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Polk, York30 min
May 15, 11:52 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Webster38 min
May 16, 12:41 AM CDTSpecial Weather StatementGIDClay, Fillmore34 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
May 16, 4:18 PM CDTSpecial Weather StatementGIDFillmore27 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningGIDFillmore, York33 min
May 16, 4:58 PM CDTSpecial Weather StatementGIDThayer32 min
May 16, 5:27 PM CDTSpecial Weather StatementGIDThayer33 min
May 16, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer50 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
May 16, 6:07 PM CDTSevere Thunderstorm WarningGIDFillmore23 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster34 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningGIDAdams, Webster33 min
May 16, 6:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.